Alert archive / Montana / Red Flag Warnings in 2007

Red Flag Warning 4, NWS Great Falls, MT

July 20, 20075 counties in Montana

NWS Great Falls, MT issued this red flag warning at Jul 20, 2007, 4:25 AM MDT for 5 counties in Montana. It took effect at Jul 20, 2007, 12:00 PM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 20, 2007, 4:25 AM MDT (10:25 UTC)
In effect from
Jul 20, 2007, 12:00 PM MDT
Expired
Jul 20, 2007, 9:00 PM MDT
In force
9 hr
Issued by
NWS Great Falls, MT

Counties Broadwater County, MT, Gallatin County, MT, Jefferson County, MT, Lewis and Clark County, MT, Meagher County, MT

The radar

The Great Falls radar (KTFX), 125 km from the middle of the area, began a volume at 10:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 10.4 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2007-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2007-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
5873 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS85 KTFX 201025
RFWTFX

RED FLAG WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
425 AM MDT FRI JUL 20 2007

MTZ118-201800-
/O.NEW.KTFX.FW.W.0004.070720T1800Z-070721T0300Z/
HELENA AND TOWNSEND RANGER DISTRICTS OF THE HELENA NATIONAL
FOREST-
425 AM MDT FRI JUL 20 2007

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING FOR THE HELENA VALLEY FOR LOW HUMIDITIES AND INCREASING
AFTERNOON WINDS...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING. 

RELATIVE HUMIDITIES WILL ONCE AGAIN DROP BELOW 15 PERCENT OVER
MUCH OF THE HELENA VALLEY THIS AFTERNOON AND EVENING...AS
AFTERNOON TEMPERATURES GENERALLY RANGE FROM 95 TO 100 DEGREES.
EXPECT INCREASING WINDS DURING THE AFTERNOON HOURS...ALLOWING FOR
THE POTENTIAL FOR EXTREME FIRE CONDITIONS.

ADDITIONALLY...AN ISOLATED THUNDERSTORM IS ALSO POSSIBLE TOWARDS
THE EVENING HOURS. ANY THUNDERSTORMS THAT DO DEVELOP WILL PRODUCE
GUSTY ERRATIC WINDS.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE
AREAS OF THIS RED FLAG WARNING.

$$

BRUSDA
3 follow-up statements
000 
WWUS85 KTFX 201610
RFWTFX

RED FLAG WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
1010 AM MDT FRI JUL 20 2007

MTZ118-210300-
/O.CON.KTFX.FW.W.0004.070720T1800Z-070721T0300Z/
HELENA AND TOWNSEND RANGER DISTRICTS OF THE HELENA NATIONAL
FOREST-
1010 AM MDT FRI JUL 20 2007

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS
EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING.

RELATIVE HUMIDITIES WILL ONCE AGAIN DROP BELOW 15 PERCENT OVER
MUCH OF THE HELENA VALLEY THIS AFTERNOON AND EVENING...AS
AFTERNOON TEMPERATURES GENERALLY RANGE FROM 95 TO 100 DEGREES.
EXPECT INCREASING WINDS DURING THE AFTERNOON HOURS...ALLOWING FOR
THE POTENTIAL FOR EXTREME FIRE CONDITIONS.

ADDITIONALLY...AN ISOLATED THUNDERSTORM IS ALSO POSSIBLE LATER
THIS AFTERNOON AND EARLY THIS EVENING. ANY THUNDERSTORMS THAT DO
DEVELOP COULD PRODUCE GUSTY ERRATIC WINDS.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE
AREAS OF THIS RED FLAG WARNING.

$$
000 
WWUS85 KTFX 202118
RFWTFX

RED FLAG WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
318 PM MDT FRI JUL 20 2007

MTZ118-210300-
/O.CON.KTFX.FW.W.0004.000000T0000Z-070721T0300Z/
HELENA AND TOWNSEND RANGER DISTRICTS OF THE HELENA NATIONAL
FOREST-
318 PM MDT FRI JUL 20 2007

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS
EVENING FOR INCREASING GUSTY WINDS AND LOW HUMIDITIES FOR
SOUTHWESTERN MONTANA (INCLUDING FIRE ZONE 118)...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING.

RELATIVE HUMIDITIES WILL DROP BELOW 15 PERCENT OVER MUCH OF THE
HELENA VALLEY THIS AFTERNOON AND EVENING...AS AFTERNOON
TEMPERATURES GENERALLY RANGE FROM 90 TO 100 DEGREES. EXPECT
INCREASING WINDS DURING THE AFTERNOON HOURS...ALLOWING FOR THE
POTENTIAL FOR EXTREME FIRE CONDITIONS.

ADDITIONALLY...AN ISOLATED THUNDERSTORM IS ALSO POSSIBLE LATER
THIS AFTERNOON AND EARLY THIS EVENING. ANY THUNDERSTORMS THAT DO
DEVELOP COULD PRODUCE GUSTY ERRATIC WINDS.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE
AREAS OF THIS RED FLAG WARNING.

$$

MTZ112-210530-
/O.NEW.KTFX.FW.A.0005.070721T1800Z-070722T0300Z/
EASTERN GLACIER/TOOLE/CENTRAL AND EASTERN PONDERA/LIBERTY
COUNTIES-
318 PM MDT FRI JUL 20 2007

...FIRE WEATHER WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH
SATURDAY EVENING FOR GUSTY WINDS AND LOW HUMIDITIES ACROSS 
EASTERN GLACIER...TOOLE...CENTRAL AND EASTERN PONDERA AND LIBERTY 
COUNTIES (FIRE ZONE 112)...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A FIRE
WEATHER WATCH...WHICH IS IN EFFECT FROM SATURDAY AFTERNOON
THROUGH SATURDAY EVENING. 

AN UPPER LEVEL RIDGE WILL BE TO THE EAST OF MONTANA ALLOWING 
SOUTHWEST FLOW TO MOVE OVER THE AREA. STRONG GUSTY WINDS WILL
DEVELOP OVER THE AREA WITH RELATIVE HUMIDITIES RANGING FROM 10 TO
20 PERCENT CREATING CRITICAL FIRE WEATHER CONDITIONS THROUGH
SATURDAY EVENING.

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE
AREAS OF THIS FIRE WEATHER WATCH.

$$
000 
WWUS85 KTFX 210343
RFWTFX

RED FLAG WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
938 PM MDT FRI JUL 20 2007

MTZ118-210400-
/O.EXP.KTFX.FW.W.0004.000000T0000Z-070721T0300Z/
HELENA AND TOWNSEND RANGER DISTRICTS OF THE HELENA NATIONAL
FOREST-
900 PM MDT FRI JUL 20 2007

...RED FLAG WILL EXPIRE AT 9 PM MDT FOR PORTIONS OF SOUTHWESTERN 
MONTANA (INCLUDING FIRE ZONE 118)...

A RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING.

WIND SPEEDS WILL CONTINUE TO DECREASE THROUGH THE REST OF THE 
EVENING...ENDING THE PERIOD OF CRITICAL FIRE WEATHER CONDITIONS.

$$

MTZ112-211145-
/O.CON.KTFX.FW.A.0005.070721T1800Z-070722T0300Z/
EASTERN GLACIER/TOOLE/CENTRAL AND EASTERN PONDERA/LIBERTY
COUNTIES-
938 PM MDT FRI JUL 20 2007

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SATURDAY AFTERNOON 
THROUGH SATURDAY EVENING FOR GUSTY WINDS AND LOW HUMIDITIES ACROSS 
EASTERN GLACIER...TOOLE...CENTRAL AND EASTERN PONDERA AND LIBERTY 
COUNTIES (FIRE ZONE 112)...

A FIRE WEATHER WATCH REMAINS IN EFFECT FROM SATURDAY AFTERNOON 
THROUGH SATURDAY EVENING. 

AN UPPER LEVEL RIDGE WILL BE TO THE EAST OF MONTANA ALLOWING 
SOUTHWEST FLOW TO MOVE OVER THE AREA. STRONG GUSTY WINDS WILL
DEVELOP OVER THE AREA WITH RELATIVE HUMIDITIES RANGING FROM 10 TO
20 PERCENT CREATING CRITICAL FIRE WEATHER CONDITIONS THROUGH
SATURDAY EVENING.

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE
AREAS OF THIS FIRE WEATHER WATCH.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this red flag warning went out at Jul 20, 4:00 AM MDT, 25 minutes earlier.

Area forecast discussion, Jul 20, 4:00 AM MDT, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
400 AM MDT FRI JUL 20 2007

.DISCUSSION...
A RATHER QUIET MORNING IS EXPECTED OVER THE REGION...BEFORE A RETURN
TO HOT TEMPERATURES AND ISOLATED THUNDERSTORMS BY LATE AFTERNOON.

THE CENTER OF THE UPPER LEVEL RIDGE THAT HAS BEEN OVER THE REGION
HAS SHIFTED A BIT EASTWARD...AS A WEAK COOL FRONT MOVED THROUGH THE
REGION LAST NIGHT. SLIGHTLY DRIER AND A BIT MORE STABLE AIR HAS
MOVED INTO THE REGION THIS MORNING. EXPECT AFTERNOON TEMPERATURES
TODAY TO BE JUST A TAD COOLER THAN THURSDAY. THE AIRMASS WILL
DESTABILIZE A BIT DURING THE LATE AFTERNOON HOURS THOUGH...ALLOWING
FOR A FEW THUNDERSTORMS TO DEVELOP OVER SOUTHWEST MONTANA.

FOR TONIGHT...EXPECT ISOLATED THUNDERSTORMS OVER THE REGION. THE
AIRMASS WILL NOT BE QUITE AS UNSTABLE AS IT HAS BEEN...SO THE THREAT
FOR SEVERE WEATHER IS LOW AT THIS TIME.

FOR SATURDAY AND SUNDAY...THE CENTER OF THE UPPER LEVEL RIDGE WILL
START TO SHIFT BACK WESTWARD...AND REBUILD OVER CENTRAL MONTANA.
AFTER A HOT AFTERNOON ON SATURDAY...EXPECT EVEN HOTTER TEMPERATURES
ON SUNDAY. SOME LOCATIONS WILL BE NEAR RECORD HIGHS AGAIN ON SUNDAY.
THE CHANCES FOR ANY PRECIP WILL BE VERY LOW...AS THE AIRMASS REMAINS
QUITE STABLE THROUGHOUT THE DAY. BRUSDA

SUNDAY NIGHT THROUGH TUESDAY NIGHT...UPPER LEVEL RIDGE TO SLOWLY
MOVE EASTWARD WITH MOIST SOUTHWEST FLOW ALOFT TO MOVE OVER THE AREA.
CONTINUED WARM TEMPERATURES WITH ISOLATED THUNDERSTORMS INCREASING
TO SCATTERED THUNDERSTORMS DURING THE PERIOD. MODELS KEEP INDICATING
A MONSOONAL TAP TO BRING MOISTURE UP AND OVER AREA. HAVE RAISED POPS
SLIGHTLY OVER THE SOUTHERN PORTION OF THE ZONES TO INDICATE THIS
POSSIBILITY. CAMP

WEDNESDAY THROUGH FRIDAY...A STRONG UPPER LEVEL RIDGE IS PROGGED TO
MOVE EAST TO THE CENTRAL PLAINS. THUS...ALLOWING A MORE WESTERLY FLOW
ALOFT ACROSS MONTANA BY FRIDAY AS THE RIDGE FLATTENS. IT WILL
CONTINUE TO BE HOT...BUT SLIGHTLY COOLER FRIDAY. THERE WILL BE
ISOLATED/SCATTERED THUNDERSTORMS...MAINLY DURING THE AFTERNOON
THROUGH EARLY NIGHTTIME HOURS. WILLIAMSON DC

&&

.AVIATION...
UPDATED 1000Z.
EXPECT VFR CONDITIONS OVER THE REGION THROUGH 21Z...AS MOSTLY CLEAR
SKIES PREVAIL. ISOLATED THUNDERSTORMS WILL DEVELOP OVER SOUTHWEST
MONTANA AFTER 21Z AND CONTINUE THROUGH 06Z. GENERALLY VFR WILL
PREVAIL DURING THIS PERIOD...BUT LOCAL MVFR CONDITIONS ARE POSSIBLE
IN/NEAR THUNDERSTORMS. ADDITIONALLY...AREAS OF SMOKE COULD AFFECT
VISIBILITIES AT TIMES ACROSS THE MOUNTAINS FROM BOZEMAN TO CUT BANK
DUE TO SEVERAL FOREST FIRES.

&&

.FIRE WEATHER...
UPDATED 400 AM.
A RED FLAG WARNING IS IN EFFECT OF ALL OF SOUTHWEST MONTANA FOR THIS
AFTERNOON AND EVENING...AS ANOTHER DAY OF HOT TEMPERATURES...LOW
HUMIDITIES...AND BREEZY WINDS DEVELOP. HUMIDITIES SHOULD START TO
FALL BELOW 20 PERCENT AS EARLY AS NOON. THERE IS ALSO A THREAT FOR A
FEW ISOLATED THUNDERSTORMS AFTER 2 PM. EXPECT SLOWLY IMPROVING
CONDITIONS THIS EVENING. ADDITIONALLY BREEZY CONDITIONS...AND LOW
HUMIDITIES CAN BE EXPECTED OVER THE ENTIRE REGION SATURDAY AND
SUNDAY...AND ADDITIONAL FIRE WEATHER HIGHLIGHTS COULD BE ISSUED
LATER TODAY OR TOMORROW FOR THIS WEEKEND. BRUSDA

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  98  67  97  66 /  10  20   0   0
CTB  93  60  91  62 /  10  10   0   0
HLN  98  66  98  66 /  10  10   0   0
BZN 101  63 100  61 /  10  10   0   0
WEY  88  52  87  49 /  20  10  10  10
DLN  92  58  91  58 /  10  10   0   0
HVR 100  68  99  66 /   0  20   0   0
LWT  96  64  94  65 /  10  20   0   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...

...RED FLAG WARNING THIS AFTERNOON AND EVENING FOR PORTIONS OF
SOUTHWEST MONTANA...

&&

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jul 19, 11:51 PM MDT, 4 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE GREAT FALLS MT
1151 PM MDT THU JUL 19 2007

MTZ008>015-044>055-201200-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
1151 PM MDT THU JUL 19 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 6:12 PM MDTSevere Thunderstorm WarningTFXLiberty38 min
Jul 19, 6:38 PM MDTSevere Thunderstorm WarningTFXHill52 min
Jul 19, 7:30 PM MDTSevere Thunderstorm WarningTFXHill45 min
Jul 19, 7:34 PM MDTFlash Flood WarningTFXHill116 min
Jul 20, 3:18 PM MDTFire Weather WatchTFXGlacier, Liberty, Pondera, Toole14 hr

Nearby

Red Flag Warnings in Montana, 2007Every red flag warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.